North Dakota, 2006

Flooding in North Dakota, April 1 to 30, 2006

April 1 to 30, 2006 · NWS FGF · 11 events in 11 counties and zones

11 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$6.0 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 31, 9:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 31, 9:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
915 PM CST FRI MAR 31 2006

.UPDATE...FORECASTS LOOKS SOLID TONIGHT WITH NO UPDATES NEEDED.
THOUGHT THAT TEMPERATURES MIGHT NOT FALL OFF TO MID 20S WITH SO
MUCH WATER IN THE FIELDS BUT THEY ARE ON TRACK SO WILL LET THEM
RIDE. CLOUDS IN WEST CENTRAL MN ARE CLEARING MAYBE A BIT SLOWER
THAN EXPECTED BUT WORDING IN ZONES LOOK FINE.

&&

.PREV DISCUSSION... (ISSUED 249 PM CST FRI MAR 31 2006)

SHORT TERM...
STACKED SYSTEM CONTINUES TO MOVE EAST INTO WISCONSIN...WITH
CLEARING MOVING QUICKLY EAST. VISIBLE SATELLITE IMAGERY SHOWS SNOW
FIELD CONFINED TO NORTHERN AREAS...AND DEWPOINTS REMAIN IN THE 30S
ACROSS THE AREA. GFS HAS PERFORMED WELL OF LATE...AND WILL UTILIZE
WITH NO MAJOR DIFFERENCES NOTED.

FOR TONIGHT...HIGH PRESSURE AND CLEARING WILL MOVE INTO THE AREA.
LIGHT WINDS WILL COUPLE WITH CLEAR SKIES...AND PLENTY OF BOUNDARY
LAYER MOISTURE FROM SNOW MELT TO PRODUCE AREAS OF FOG. THIS WILL
NEED TO BE MONITORED FOR POTENTIAL DENSE FOG. TEMPS SHOULD FALL
INTO THE MID 20S ACROSS THE REGION.

FOR SATURDAY...CLOUDS WILL SLOWLY INCREASE WITH HIGH PRESSURE
SLIDING EAST OF THE REGION. TEMPS SHOULD REBOUND TO NEAR
NORMAL...WITH SOUTHERLY WINDS INCREASING.

ON SATURDAY NIGHT AND SUNDAY...SHORTWAVE WILL MOVE JUST SOUTH OF
THE REGION. 850MB JET WILL INCREASE TO NEAR 50KT SATURDAY
NIGHT...AND FOCUS MOISTURE CONVERGENCE/WARM ADVECTION INTO
SOUTHERN AREAS. THIS SHOULD BRING AN AREA OF SHOWERS TO THE
REGION...WITH THE BEST CHANCE IN THE SOUTH. A SLIGHTLY COUPLED JET
WILL ALSO ENHANCE UPPER LEVEL DIVERGENCE ACROSS THE REGION AS
WELL...WHICH MAY FOCUS RAIN AS WELL. PRECIPITABLE WATERS ALSO
APPROACH 1 INCH IN SOUTHERN AREAS...SO ONE HALF INCH OF LIQUID OR
SLIGHTLY MORE IS POSSIBLE IN THE SOUTH...WITH LOWER AMOUNTS IN
NORTHERN AREAS. RAIN MAY CHANGE TO A MIX OF RAIN/SNOW BY SUNDAY
NIGHT...BUT DEEPER MOISTURE WILL MOVE QUICKLY EAST AND END PRECIP
CHANCES BY LATE SUNDAY NIGHT.

BY MONDAY...HIGH PRESSURE SHOULD BUILD IN AND A DRY DAY IS
EXPECTED. TEMPS COULD BE NEAR TO SLIGHTLY BELOW NORMAL...WITH A
SLIGHT INTRUSION OF COOL AIR FROM CANADA.

LONG TERM...(TUE THROUGH FRI)...LONG RANGE MODELS REMAIN IN
PRETTY GOOD AGREEMENT...MOVING 500MB RIDGE THROUGH THE REGION AND
ANOTHER UPPER LEVEL LOW PRESSURE SYSTEM INTO THE AREA FOR THE
MIDDLE TO LATE PART OF NEXT WEEK. SURFACE HIGH PRESSURE MOVES E OF
THE AREA ON TUE... WITH NEXT LOW PRESSURE SYSTEM MOVING OUT INTO
THE PLAINS...BRINGING ANOTHER CHANCE FOR PRECIPITATION OVER THE
REGION FROM TUE NIGHT THROUGH FRI. AS FAR AS TEMPERATURES...KEPT
FORECAST CONTINUITY OF TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL.

HYDROLOGY...
NUMEROUS AREAL AND POINT FLOOD WARNINGS CONTINUE ACROSS THE
ENTIRE REGION. PLEASE REFER TO BISFLSFGF AND BISFLWFGF FOR THE
LATEST INFORMATION.

FGF WATCHES/WARNINGS/ADVISORIES...

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GV
Hazardous weather outlook, Mar 31, 9:16 AM CST, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
916 AM CST FRI MAR 31 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011530-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
916 AM CST FRI MAR 31 2006

...FLOOD WARNINGS CONTINUE FOR PORTIONS OF THE SOUTHERN AND CENTRAL RED
RIVER BASIN AND ASSOCIATED TRIBUTARIES...

...FLOOD WATCH FOR SOUTHERN PORTIONS OF WEST CENTRAL MINNESOTA UNTIL
7 PM CST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
RAIN WILL MIX WITH SNOW FOR THE REST OF TODAY...MAINLY EAST OF THE
RED RIVER VALLEY. ADDITIONAL RAINFALL AMOUNTS FROM ONE
QUARTER...UP TO ONE HALF INCH ARE POSSIBLE IN NORTHWEST AND WEST
CENTRAL MINNESOTA. THE HEAVIEST RAIN IS EXPECTED ALONG AND EAST OF
A ROSEAU TO DETROIT LAKES LINE. THE RAIN WILL END AFTER 4 PM TODAY.

PLEASE REFER TO HYDROLOGIC PRODUCTS...BISFLSFGF...BISFLWFGF AND
BISFFAFGF FOR ADDITIONAL FLOODING INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR RIVER AND RAIN REPORTS.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Richland

When
April 1, 12:00 AM CST to April 9, 11:59 PM CST
Where
Richland County, Countywide
Property damage
$1.1 million
Reported by
OFFICIAL NWS OBS.
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

The Red River at Wahpeton/Breckenridge rose above flood stage around 2 AM CST on March 30th and remained above flood stage until around 8 PM CST on April 9th. The river peaked at roughly 15.95 feet around 3 AM CST on April 1st. Unofficially, 15.95 feet would be the sixth highest modern-day river stage recorded. The fifth highest modern-day river stage of 25.10 feet (unofficial) was recorded on the Wild Rice River at Abercrombie on April 2nd. Overland flooding also occurred in addition to the river flooding. At one point, approximately 35 bridges along the Wild Rice River and around 30 roads were closed due to flooding. Near Lidgerwood, overland flooding from a slough threatened a retirement center on the southwest edge of town. The Governor of North Dakota authorized the National Guard to assist in the construction of a 3 foot high temporary dike to hold off floodwaters. National Guard troops were also deployed to the Wahpeton area to assist in constructing/monitoring temporary dikes. The widening Wild Rice River in the Great Bend area surrounded several homes. At Dwight, the city lift station was sandbagged to protect it from the floodwaters. The Red River bridge from Abercrombie to Kent was also closed for a time. After the spring flood of 1997, many communities along the Red River looked at ways to mitigate flood effects. For Wahpeton, a higher permanent levee system was in the process of being constructed, which would protect the city to a level of 19.5 feet. A majority of the dike work had been completed, which helped minimize the effects of the 2006 spring flood. Richland County received a Presidential Disaster Declaration for damages caused by spring flooding.In summary, the total public and private flood losses experienced within the Red River of the North basin through late March and April 2006 were likely in excess of $20 million. This includes the following amounts. For Minnesota state and local infrastructure (this total includes the damages listed for each county), $8.5 million. For North Dakota state and local infrastructure (this total includes the damages listed for each county), $8 million. For Federal agencies (USACE, USGS, and USCG), $1.5 million. For the transportation industry costs due to traffic diversions caused by prolonged road and bridge closures, $1.5 million. For personal property losses due to floodwaters surrounding more than 500 individual farmsteads and rural homesteads, $1.0 million.

Flood, Cass

When
April 1, 12:00 AM CST to April 19, 11:59 PM CST
Where
Cass County, Countywide
Deaths
1 direct, 0 indirect
Property damage
$1.3 million
Reported by
OFFICIAL NWS OBS.
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

The Red River at Fargo/Moorhead rose above flood stage around 1 AM CST on March 30th and remained above flood stage until around 7 PM CST on April 19th. The river peaked at roughly 37.18 feet around 2 AM CST on April 5th. Unofficially, 37.18 feet would be the fifth highest modern-day river stage recorded. The third highest modern-day river stage of 891.35 feet MSL (unofficial) was recorded on the Sheyenne River at Harwood on April 3rd and the seventh highest was recorded at the West Fargo Diversion on April 3rd. Overland flooding also occurred in addition to the river flooding, with over 40 roads around the county closed due to flooding. One lane of southbound Interstate 29 was closed south of Horace due to high water. Flooding was extensive along the Wild Rice River south of Fargo, where 75 homes were threatened from Oxbow up to the southern edge of Fargo. No permanent flood protection existed along the south side of Fargo, as alternatives were still being debated. At the Interstate 29 Oxbow exit, water surrounded all sides of the interstate. In Oxbow, river water moved a deck, which ruptured a gas line and started a fire. Firefighters were able to put out the fire before it caused much damage. West of Fargo, the most problems occurred near the confluence of the Maple and Sheyenne Rivers. Several homes in that area were completely surrounded by water. The Maple River Golf Course, along the Maple River, reported the most water they had ever seen. In the city of Fargo itself, the typical low spots were quickly flooded. These spots included Elm Street, the 12th Avenue North Red River toll bridge, and along 2nd Street downtown. A temporary clay dike was built along 2nd Street North to protect a portion of the downtown area, including city hall. Temporary clay dikes were also built to protect the Rose Creek clubhouse and a nearby church. High school and college students helped to sandbag, as many schools gave them the option of attending school or helping out. Classes at Oak Grove were cancelled April 6th and 7th. The body of a homeless man was also found in the Red River north of Main Avenue on April 7th. To the north of Fargo, water backed up around Harwood, covering Interstate 29. The Interstate did stay open with red cones marking the way, but drivers had to slow way down. The Red River bridge from Gardner (ND) to Perley (MN) was closed due to flooding. After the spring flood of 1997, many communities along the Red River looked at ways to mitigate flood effects. For the Fargo area, many homes were bought out in low-lying or flood-prone areas. Some sections of permanent dikes were built in portions of the city. Although built prior to the 1997 flood, the Sheyenne River Diversion around the city of West Fargo resulted in little impact to that city. Problems were mitigated in the Oak Grove area due to the construction of a flood wall. Cass County received a Presidential Disaster Declaration for damages caused by spring flooding.In summary, the total public and private flood losses experienced within the Red River of the North basin through late March and April 2006 were likely in excess of $20 million. This includes the following amounts. For Minnesota state and local infrastructure (this total includes the damages listed for each county), $8.5 million. For North Dakota state and local infrastructure (this total includes the damages listed for each county), $8 million. For Federal agencies (USACE, USGS, and USCG), $1.5 million. For the transportation industry costs due to traffic diversions caused by prolonged road and bridge closures, $1.5 million. For personal property losses due to floodwaters surrounding more than 500 individual farmsteads and rural homesteads, $1.0 million.

Flood, Traill

When
April 1, 12:00 AM CST to April 17, 11:59 PM CST
Where
Traill County, Countywide
Property damage
$177,000
Reported by
OFFICIAL NWS OBS.
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

The Red River at Halstad (MN) rose above flood stage around 4 PM CST on March 31st and remained above flood stage until around 3 AM CST on April 17th. The river peakedat roughly 39.31 feet around 8 PM CST on April 6th. Unofficially, 39.31 feet would be the third highest modern-day river stage recorded. Overland flooding also occurred in addition to the river flooding, with over 60 roads around the county closed due to flooding. Red River bridges at Shelly (MN), Hendrum (MN), Nielsville (MN), and Climax (MN) were all closed. This left the State Highway 200 bridge as the only open Red River bridge between Fargo/Moorhead and Grand Forks/East Grand Forks. After the spring flood of 1997, many communities along the Red River looked at ways to mitigate flood effects. In the Hillsboro area, several homes were bought out in low-lying or flood-prone areas. Traill County received a Presidential Disaster Declaration for damages caused by spring flooding.In summary, the total public and private flood losses experienced within the Red River of the North basin through late March and April 2006 were likely in excess of $20 million. This includes the following amounts. For Minnesota state and local infrastructure (this total includes the damages listed for each county), $8.5 million. For North Dakota state and local infrastructure (this total includes the damages listed for each county), $8 million. For Federal agencies (USACE, USGS, and USCG), $1.5 million. For the transportation industry costs due to traffic diversions caused by prolonged road and bridge closures, $1.5 million. For personal property losses due to floodwaters surrounding more than 500 individual farmsteads and rural homesteads, $1.0 million.

Flood, Grand Forks

When
April 1, 12:00 AM CST to April 22, 11:59 PM CST
Where
Grand Forks County, Countywide
Deaths
1 direct, 0 indirect
Property damage
$887,000
Reported by
OFFICIAL NWS OBS.
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

The Red River at Grand Forks/East Grand Forks rose above flood stage around 4 PM CST on March 31st and remained above flood stage until around 6 PM CST on April 22nd. The river peaked at roughly 47.85 feet around 2 AM CST on April 6th. Unofficially, 47.85 feet would be the fifth highest modern-day river stage recorded. The Red Lake River crest actually arrived in the Grand Forks/East Grand Forks area prior to the Red River crest. Overland flooding also occurred in addition to the river flooding, with many roads around the county closed due to flooding. In the Minto area, U.S. Highway 81 was closed. The Red River bridge east of Thompson (ND) was closed due to flooding. In the city of Grand Forks, the Sorlie and the Point Red River bridges were also closed. This left the U.S. Highway 2 bridge as the only Red River crossing open in the county. Flooding problems occurred for about 50 homes at southeast edge of the city of Grand Forks, along Adams Drive and Lake Drive. A number of homes built close to the Red River were cutoff due to floodwaters, while others needed to be sandbagged. Also in Grand Forks, the permanent levee system (see below) was only about 85 percent complete. Therefore, some sections of temporary diking had to be done. Flood wall sections across Demers Avenue had to be installed. A 57 year-old Manvel woman drove into a flooded ditch at the Manvel Interstate 29 exit after work. After refusing assistance from a passing motorist, she attempted to walk home. She was later found drowned in a nearby flooded ditch. After the spring flood of 1997, many communities along the Red River looked at ways to mitigate flood effects. The permanent levee system constructed around Grand Forks got its first test and performed well. The English Coulee Diversion around the west and north sides of the city of Grand Forks also kept water out of the city as they were designed to do. Many low-lying or flood-prone neighborhoods close to the river were bought out and razed, which allowed the river to spread out into a wider channel through the city. Grand Forks County received a Presidential Disaster Declaration for damages caused by spring flooding.In summary, the total public and private flood losses experienced within the Red River of the North basin through late March and April 2006 were likely in excess of $20 million. This includes the following amounts. For Minnesota state and local infrastructure (this total includes the damages listed for each county), $8.5 million. For North Dakota state and local infrastructure (this total includes the damages listed for each county), $8 million. For Federal agencies (USACE, USGS, and USCG), $1.5 million. For the transportation industry costs due to traffic diversions caused by prolonged road and bridge closures, $1.5 million. For personal property losses due to floodwaters surrounding more than 500 individual farmsteads and rural homesteads, $1.0 million.

Flood, Walsh

When
April 1, 12:00 AM CST to April 26, 11:59 PM CST
Where
Walsh County, Countywide
Property damage
$975,000
Reported by
OFFICIAL NWS OBS.
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

The Red River at Oslo (MN) rose above flood stage around 1 AM CST on April 1st and remained above flood stage until around 10 AM CST on April 26th. The river peaked at roughly 37.70 feet around 8 PM CST on April 6th. Unofficially, 37.70 feet would be the fourth highest modern-day river stage recorded. The Red River spread well out of it banks from around Oslo (MN) northward, essentially becoming a lake. Overland flooding also occurred in addition to the river flooding, with around 200 sites (34 miles of township and county roads) around the county closed due to flooding. Water covered a portion of Interstate 29 at the Oslo/Ardoch interchange and completely filled the ditches on either side. U.S. Highway 81 was closed through Minto, because of high water along the Forest River. The Red River bridge at Oslo was closed at the peak of the flood as was the Red River bridge east of Grafton. Emergency officials encouraged residents who lived near the Red River to evacuate. Flooding also knocked out power to 12 farms. Several Coast Guard units were brought in to assist residents with emergencies through the use of airboats and helicopters. Walsh County received a Presidential Disaster Declaration for damages caused by spring flooding.In summary, the total public and private flood losses experienced within the Red River of the North basin through late March and April 2006 were likely in excess of $20 million. This includes the following amounts. For Minnesota state and local infrastructure (this total includes the damages listed for each county), $8.5 million. For North Dakota state and local infrastructure (this total includes the damages listed for each county), $8 million. For Federal agencies (USACE, USGS, and USCG), $1.5 million. For the transportation industry costs due to traffic diversions caused by prolonged road and bridge closures, $1.5 million. For personal property losses due to floodwaters surrounding more than 500 individual farmsteads and rural homesteads, $1.0 million.

Flood, Pembina

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Pembina County, Countywide
Property damage
$237,000
Reported by
OFFICIAL NWS OBS.
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

The Red River at Drayton rose above flood stage around 6 PM CST on April 3rd and remained above flood stage until around 1 PM CST on May 2nd. The river peaked at roughly 42.90 feet around 11 PM CST on April 10th. Unofficially, 42.90 feet would be the third highest modern-day river stage recorded. The Red River at Pembina rose above flood stage around 5 AM CST on April 5th and remained above flood stage until around 2 AM CST on May 3rd. The river peaked at roughly 51.45 feet around 8 PM CST on April 14th, unofficially the third highest modern-day river stage recorded. The Red River spread well out of it banks (8 miles wide in spots) from around Oslo (MN) northward, essentially becoming a lake. Overland flooding also occurred in addition to the river flooding, with many roads around the county closed due to flooding. U.S. Highway 81 had water on it between Glasston and Hamilton. Southern Manitoba's Highway 75 was shut down north of the Pembina border crossing, which resulted in detours for traffic. The Red River bridges at Drayton, Joliette, and Pembina were also closed during the flood. The city of Drayton had to build a temporary dike on Main Street, which closed a portion of State Highway 44. The Drayton Airport was also engulfed in water. In the city of Pembina, some temporary dike work and sandbagging also needed to be done. Problems also occurred along the Pembina River in the northern part of the county. In Walhalla, the city park was flooded. In Leroy, water came into town and several homes had to be sandbagged. A lot of flooding occurred around Neche, which was completely surrounded by water and inaccessible by road for a while. North of Neche, water covered State Highway 18 and the Canadians built a dike at the border crossing. Overland flooding also overtopped State Highway 18 south of Neche. The Neche bar was flooded in about 4 feet of water. Flooding continued to be quite extensive along the Canadian border from Neche to Pembina. The Governor authorized the National Guard to assist in the flood fight, providing assistance to Drayton and Pembina. The Guard troops were especially important to the flood fight in Neche, providing trucks and other equipment to haul sand and sandbags through roads covered in water. The Coast Guard also kept their airboats and helicopters in the area, providing assistance and support to stranded residents. Pembina County received a Presidential Disaster Declaration for damages caused by spring flooding. In summary, the total public and private flood losses experienced within the Red River of the North basin through late March and April 2006 were likely in excess of $20 million. This includes the following amounts. For Minnesota state and local infrastructure (this total includes the damages listed for each county), $8.5 million. For North Dakota state and local infrastructure (this total includes the damages listed for each county), $8 million. For Federal agencies (USACE, USGS, and USCG), $1.5 million. For the transportation industry costs due to traffic diversions caused by prolonged road and bridge closures, $1.5 million. For personal property losses due to floodwaters surrounding more than 500 individual farmsteads and rural homesteads, $1.0 million.

Flood, Ransom

When
April 1, 12:00 AM CST to April 7, 11:59 PM CST
Where
Ransom County, Countywide
Property damage
$113,000
Reported by
OFFICIAL NWS OBS.
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Water tables remained high across Ransom County after substantial rainfall in 2005. Roughly 48 road and bridge sites were closed, especially in the southeast portion of the county. Ransom County received a Presidential Disaster Declaration for damages caused by spring flooding.

Flood, Sargent

When
April 1, 12:00 AM CST to April 7, 11:59 PM CST
Where
Sargent County, Countywide
Property damage
$245,000
Reported by
OFFICIAL NWS OBS.
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

Water tables remained high across Sargent County after substantial rainfall in 2005. Many roads and bridges were damaged and vehicles were getting stuck on soft rural roads. Several residents reported water in their basements. Sargent County received a Presidential Disaster Declaration for damages caused by spring flooding.

Flood, Steele

When
April 1, 12:00 AM CST to April 7, 11:59 PM CST
Where
Steele County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

Due to the quick snowmelt, water quickly drained into low areas, damaging many roads and bridges around the county. Steele County received a Presidential Disaster Declaration for damages caused by spring flooding.

Flood, Cavalier

When
April 1, 12:00 AM CST to April 10, 11:59 PM CST
Where
Cavalier County, Countywide
Property damage
$632,000
Reported by
OFFICIAL NWS OBS.
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Due to the quick snowmelt, water quickly drained into low areas, damaging many roads and bridges around the county. Cavalier County received a Presidential Disaster Declaration for damages caused by spring flooding.

Flood, Towner

When
April 1, 12:00 AM CST to April 10, 11:59 PM CST
Where
Towner County, Countywide
Property damage
$294,000
Reported by
OFFICIAL NWS OBS.
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Due to the quick snowmelt, water quickly drained into low areas, damaging around 40 roads and 40 bridges around the county. State Highway 66 had water over the road east of Egeland. Towner County received a Presidential Disaster Declaration for damages caused by spring flooding.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Cass2006-04-0353MaleIn WaterDirect
Flood, Grand Forks2006-04-0157FemaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502368, 5502369, 5502718, 5502719, 5502720, 5502721, 5502722, 5502794, 5502795, 5502796, 5502797.